Kentucky, 2024

Damaging Wind in Kentucky, May 24, 2024

May 24, 2024 · NWS PAH · 1 event in 1 county or zone

A line of thunderstorms entered northwestern Kentucky during the overnight hours, continuing through the Northern Pennyrile. The strongest storm went near the town of Hanson in Hopkins County, doing substantial wind damage to the Otter Lake area with numerous trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms entered northwestern Kentucky during the overnight hours, continuing through the Northern Pennyrile. The strongest storm went near the town of Hanson in Hopkins County, doing substantial wind damage to the Otter Lake area with numerous trees down. The storm weakened as it continued into Muhlenberg County with sub-severe wind and hail reported 8 miles SW of Bremen. MLCAPE values remained around 1000 J/kg at 06Z while effective bulk shear increased to around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 5:26 PM CST, 6 hours 3 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms will be possible this evening into the overnight. Stronger storms will also be capable of heavy rain, which may cause localized flooding.
  • Numerous thunderstorms are expected Sunday-Sunday night. The best chance of more widespread severe storms is Sunday evening, when all severe weather modes are possible. Heavy rain and localized flooding will also be a potential hazard.
  • Drier conditions with closer to normal temperatures will be the rule for much of next week.
Area forecast discussion, May 24, 5:26 PM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Fri May 24 2024

.KEY MESSAGES...

- A few strong to severe thunderstorms will be possible this
  evening into the overnight. Stronger storms will also be
  capable of heavy rain, which may cause localized flooding.

- Numerous thunderstorms are expected Sunday-Sunday night. The
  best chance of more widespread severe storms is Sunday
  evening, when all severe weather modes are possible. Heavy
  rain and localized flooding will also be a potential hazard.

- Drier conditions with closer to normal temperatures will be
  the rule for much of next week.

&&

.UPDATE...
Issued at 625 PM CDT Fri May 24 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 115 PM CDT Fri May 24 2024

Scattered convection today-tonight will pack heavy rainfall
capable of causing some localized flooding, esp if they can
repeat over the same areas. There's about 20-30 kts of steering
flow so most of the morning rain, while heavy, moved enough to
preclude broader scale issues, given hourly RR up to 1.5". The
severe risk is moreso tied to an incoming front into an
environment that may still have 2000+ J/KG of CAPE as it nears
closer to midnight, when bulk shear will have increased 5-10
kts from now. As a result, damaging wind/hail from stronger
cells cannot be ruled out. While later afternoon/early evening
convection looks more pulse oriented, the incoming front could
offer a more linear convective translation overnight. This will
include the potential for training echoes/heavy rain causing
localized flood issues.

After a relative pause Saturday, when the chance of storms is
not zero but the chance of severe is minimal...all eyes will
turn to Sunday. An approaching 80+ kt upper level jet will see
its left front entrance region nearing within a difluent height
pattern offering good updraft growth enhancement potential, as
700-500 mb modeled lapse rates have spiked upwards to 8C/KM,
quite robust. We see bulk shear nearly double to 40-50 kts from
now to the end of Sunday. As a result, all modes severe are
expected with the primary system approach and passage Sunday
evening-overnight. Earlier, we may get caught up in the warm
sector convective growth as the shear and instability parameters
grow, but latest modeling suggests this will be mainly to our
north, where ongoing activity from late morning on thru the
afternoon is possible. We cannot rule out this time frame for
strong or even severe storms, but the better dynamical inputs
come together with the primary system as aforementioned, from
late day into the overnight. Heavy rains capable of localized
flooding will also be possible Sunday-Sunday night.

While the low level features push the storms on thru Sunday
night, the upper trof lags with passage so showers/isolated pops
linger into Monday. After that, we look pretty dry and seasonal
for the remainder of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 625 PM CDT Fri May 24 2024

Showers and storms are moving eastward just north of the I-64
corridor early this evening. Additional storm development
southwest of St Louis has collapsed on approach to the Quad
State, leaving the cold front further west as the focus for late
evening development. Scattered showers and storms cross the
area by late night. MVFR cigs are likely along/behind the storms
with MVFR vsbys (brief IFR possible) with heavy rain. Breezy
winds out of the south will trend lighter but may gust with
storms. Following the cold front, winds shift to the northwest
and eventually north. Winds remain around 5 kts and variable
tomorrow with clearing skies.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...99
AVIATION...ATL
Hazardous weather outlook, May 24, 3:01 AM CST, 20 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
401 AM CDT Fri May 24 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
401 AM CDT Fri May 24 2024 /501 AM EDT Fri May 24 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today and tonight. A few
severe storms will be possible late this afternoon into the
evening, mainly over southeast Missouri and southern Illinois.
Large hail and damaging winds will be the primary concerns, but a
tornado or two cannot be ruled out. Locally heavy rainfall could
lead to some isolated flooding problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible Saturday mainly over the
Pennyrile Region of west Kentucky. A brief period of heavy
rainfall and lightning can be expected.

Numerous thunderstorms are expected Sunday afternoon and night.
Severe storms are expected in the afternoon and evening, with
damaging winds, large hail, and tornadoes all possible. Supercells
are expected initially, but they will quickly form into a line
and move east or southeast across the region. A few high end
severe events, 2 inch diameter hail, 75+ mph winds, and EF2 or
greater tornadoes, will be possible, especially over the northeast
half of the region. In addition, torrential rains could lead to
some isolated flooding problems.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation late this afternoon and
evening, mainly over southeast Missouri and southern Illinois, and
then throughout the area Sunday afternoon and evening.

DRS

In the hours before

Special weather statement, May 24, 7:27 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
827 PM CDT Fri May 24 2024

ILZ076-250200-
Wayne IL-
827 PM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE COUNTY THROUGH
900 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helm, or 12 miles southwest of Flora, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cisne, Jeffersonville, Mount Erie, and Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3860 8815 3838 8815 3845 8870 3861 8870
TIME...MOT...LOC 0126Z 273DEG 43KT 3854 8863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, May 24, 9:24 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1024 PM CDT Fri May 24 2024

ILZ083-INZ085-250400-
White IL-Posey IN-
1024 PM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WHITE AND NORTHWESTERN
POSEY COUNTIES THROUGH 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Carmi, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Vernon, Carmi, Crossville, Maunie, and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 8817 3805 8825 3819 8801 3796 8784
TIME...MOT...LOC 0324Z 245DEG 21KT 3800 8811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, May 24, 10:00 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1100 PM CDT Fri May 24 2024

ILZ087-INZ085-086-KYZ014-018-250445-
Gallatin IL-Posey IN-Vanderburgh IN-Henderson KY-Union KY-
1100 PM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GALLATIN...CENTRAL
VANDERBURGH...SOUTHERN POSEY...WESTERN HENDERSON AND UNION COUNTIES
THROUGH 1145 PM CDT...

At 1100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Mount Vernon to 8 miles
northwest of Uniontown to near Shawneetown. Movement was east at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Evansville, Henderson, Mount Vernon, Morganfield, Melody Hill,
Breckinridge Center, Uniontown, Corydon, Kasson, Waverly, and Old
Shawneetown.

This includes Interstate 69 in Indiana between Mile Markers 1 and 2,
and between Mile Markers 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3783 8757 3764 8773 3761 8777 3764 8821
      3784 8810 3789 8804 3789 8801 3791 8802
      3806 8785 3805 8747 3804 8747 3803 8745
      3801 8745
TIME...MOT...LOC 0400Z 263DEG 31KT 3802 8785 3785 8805 3765 8818

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, May 24, 10:42 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
1142 PM CDT Fri May 24 2024

KYZ015-018>020-250515-
Henderson KY-Webster KY-McLean KY-Daviess KY-
1142 PM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN DAVIESS...SOUTHEASTERN
HENDERSON...NORTHWESTERN MCLEAN AND WEBSTER COUNTIES THROUGH 1215 AM
CDT...

At 1142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Corydon to near Clay.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Sebree, Clay, Dixon, Robards, Stanley, St. Joseph, Beech
Grove, Slaughters, Wheatcroft, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 128 and 148.
 Audubon Parkway between Mile Markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 8717 3761 8729 3747 8754 3746 8759
      3743 8765 3747 8794 3764 8773 3766 8775
      3768 8775 3790 8752
TIME...MOT...LOC 0442Z 282DEG 28KT 3783 8750 3767 8767 3752 8788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RST
Special weather statement, May 24, 11:14 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1214 AM CDT Sat May 25 2024

KYZ016-020-021-250600-
Muhlenberg KY-McLean KY-Hopkins KY-
1214 AM CDT Sat May 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND HOPKINS COUNTIES THROUGH 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebree to 9 miles east of Dixon to near
Providence. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville, Earlington, Nortonville, Mortons Gap, Graham, White
Plains, Hanson, Sacramento, Island, St. Charles, Nebo, Slaughters,
Bremen, South Carrollton, and Kirtley.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 100 and 127.
 Western Kentucky Parkway between Mile Markers 39 and 51.
 Pennyrile Parkway between Mile Markers 29 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 8713 3727 8719 3713 8733 3716 8733
      3716 8736 3713 8737 3713 8750 3738 8775
      3746 8759 3749 8750 3757 8738 3746 8710
      3738 8710
TIME...MOT...LOC 0513Z 302DEG 27KT 3756 8747 3747 8754 3737 8770

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RST

The radar

The Ft Campbell radar (KHPX), 77 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
May 24, 11:29 PM CST to 11:31 PM CST
Where
Hopkins County, 2.62 mi WSW of Hanson to 2.25 mi SW of Hanson
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.402, -87.522

An intense thunderstorm moving through northern Hopkins County downed numerous trees near Otter Lake on Otter Lake Loop, Hummingbird Cove, and Falcon Creek, with one tree falling through a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181976.